Discussion in 'Mental Health Disorders' started by Arun, Feb 21, 2014.

Thread Status:
Not open for further replies.
  1. Arun

    Arun Well-Known Member

    sooo i have recently come to grips with the fact that i may actually be not just weak / not able to cope, but rather have something chronically wrong with my brain causing me to feel like this. (My thanks to the understanding ppl on here.)

    My doc is thinking of putting me on an anti-depressant, Lexapro. Does anyone have experience with this drug?? I know the basic rules around SSRI's, taking a while to work, withdrawals if you miss a dose, that everyone experiences it differently... but i'd really like to hear if anyone has been on it, what it was like for you specifically.

    (Also just to clarify, i can't drink alcohol while taking this right?)

    thank you
  2. justsomegirl

    justsomegirl Well-Known Member

    Hey Arun. I took Lexapro for..let's see, about eight years. I was told the standard starting dose is 10mg/daily; I was taking 20mg/daily. You can drink alcohol when on this drug, but be careful. It severely lowered my tolerance. I mean, one glass of wine and I was DONE.

    As you said, you want to make sure you take it. Missing one day every now and then isn't a huge deal, but you don't want to make it anything like a habit. The side effects are kind of different for everyone, of course. What I noticed the most was a decrease in how intensely I felt ALL emotions and a major decrease in sex drive. I remember when I started taking it I had dry mouth for like a week, but it wasn't that bad. Overall it really helped take the basic pressure and anxiety away.

    Kudos for reaching out to your doctor and exploring your options to feel better. An SSRI can be a Godsend for those who need it. I want to add that it's important to see a counselor, therapist, psychiatrist, whatever to address the underlying issues. I am in DBT therapy for PTSD and actually was able to stop taking my Lexapro about a month ago. Hang in there, it DOES get better! :hug:
  3. unionfalls

    unionfalls Well-Known Member

    I am currently on lexapro and it has somewhat tempered my suicidal thinking. Not much but more so than citalopram and citalopram w/buproprion. I don't drink so I can not help you there but I have never had any side effects with lexapro. It has seemed very safe for me, just not nearly effective. I've recently been told by my doctor to consider ECT because of this but I am hoping that working with the psychologist and this med that things will turn around. Anyways, I have had no adverse side effects from lexapro. Please keep in mind that you are not weak and that this really is a disease. Good luck, I hope this helps for you.
  4. Arun

    Arun Well-Known Member

    thank you guys.

    justsomegirl i didn't actually want to talk to my GP about meds, she just kinda 'highly recommended' it. I'm only considering it now because yesterday my psychologist also said it might be helpful. I sorta feel like i failed at therapy to need them, but i 'know' that's wrong. Thank you unionfalls for the reminder and luck. I really hope you find something that helps. I am glad to hear it's possible to come off medication tho.

    i just either feel super apathetic about it, or super worried, but never positive. Blerg...
  5. justsomegirl

    justsomegirl Well-Known Member

    Well I'm sure they have or will tell you it takes about six weeks for the Lexapro to build in your system and to get over the initial side effects. After that, I think you will find it takes the edge off a lot. I hope soon you will start to feel more positive.
  6. PrimusPilus

    PrimusPilus Member

    I've been taking it for a few years now, for social phobia. It seems to have helped some. The only side effect I've noticed is an increased time it can take to reach orgasm (and sometimes inability to). I've also experienced the decreased tolerance to alcohol, but I don't drink much anyway. I've run out for a few days and I've experienced dizziness. I've also had really weird and vivid dreams.
Thread Status:
Not open for further replies.